Texas, 2011

Tornadoes and Hail in Texas, June 11, 2011

June 11, 2011 · NWS AMA · 19 events in 3 counties and zones

Severe thunderstorms developed and moved across the northeast Texas Panhandle during the evening hours producing large hail, thunderstorm wind gusts, and tornadoes. Although no injuries or fatalities were reported, the tornadoes did cause some damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed and moved across the northeast Texas Panhandle during the evening hours producing large hail, thunderstorm wind gusts, and tornadoes. Although no injuries or fatalities were reported, the tornadoes did cause some damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 11, 3:28 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 11, 3:28 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
428 PM CDT SAT JUN 11 2011

.DISCUSSION...
WIDELY SCATTERED THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON IN THE
EASTERN TEXAS PANHANDLE IN ASSOCIATION WITH A WEAK IMPULSE THAT MOVED
THROUGH THE AREA. LATEST WATER VAPOR SATELLITE IMAGERY DEPICTS
ANOTHER UPPER WAVE LIFTING ACROSS THE NORTHERN TEXAS PANHANDLE.
SEVERAL SURFACE BASED SUPERCELL STORMS HAVE DEVELOPED OVER THE HIGHER
TERRAIN IN SOUTHEAST COLORADO NEAR AN INSTABILITY AXIS. THESE STORMS
SHOULD CONGEAL INTO A MCS LATER THIS EVENING AS THEY MARCH TO THE
EAST. SURFACE ANALYSIS AT 19 UTC DEPICTS A DIFFUSE FRONTAL BOUNDARY
ACROSS THE CENTRAL TEXAS PANHANDLE AND OKLAHOMA. THIS FRONT WILL
CONTINUE TO LIFT NORTH WHERE IT CAN PROVIDE SOME FOCUS FOR THESE
STORMS THIS EVENING. IN ADDITION...A 30-40 KT LOW LEVEL JET WILL
STRENGTHEN ACROSS THE SOUTHERN PLAINS WHICH WILL HELP TO INTENSIFY
STORM DEVELOPMENT TONIGHT. EXPECT THE BEST CHANCE FOR STORMS TO BE
ALIGNED IN THE OKLAHOMA PANHANDLE AND THE NORTHERN AND EASTERN TEXAS
PANHANDLES WHERE THE INFLUX OF MOISTURE AND INSTABILITY WILL BE THE
GREATEST. HAVE GONE AND BUMPED UP POPS AFTER 00 UTC WITH POPS
TAPERING OFF LATE TONIGHT. STRONG WINDS AND LARGE HAIL ARE THE MAIN
CONCERNS WITH THESE STORMS.

REMAINDER OF THE FORECAST WILL BE CHARACTERIZED BY HOT AND DRY
CONDITIONS AS THE UPPER RIDGE BUILDS BACK ACROSS THE SOUTHERN PLAINS.
THE PANHANDLES CONTINUE TO EXPERIENCE THIS SUMMER-LIKE PATTERN WITH
TEMPERATURES CONTINUING TO RUN WELL ABOVE SEASONABLE NORMALS. HAVE
LEANED TOWARD THE WARMER MET GUIDANCE WRT TEMPERATURES OVER THE NEXT
COUPLE OF DAYS AS THIS HAS PERFORMED THE BEST WITH TEMPERATURES. A
SURFACE LEE SIDE TROUGH WILL STRENGTHEN ACROSS THE WESTERN HIGH
PLAINS WHICH WILL RESULT IN INCREASED FIRE WEATHER CONCERNS AS
SOUTHWEST WINDS STRENGTHEN IN RESPONSE TO A TIGHTENED SURFACE
PRESSURE GRADIENT AND DRIER AIR NEAR THE SURFACE. A COLD FRONT WILL
APPROACH THE AREA MID WEEK AND MAY OFFER A BRIEF GLIMMER OF RELIEF AS
TEMPERATURES WILL COOL OFF SLIGHTLY. HOWEVER THIS BRIEF COOL DOWN /IF
YOU WANT TO CALL IT THAT/ WILL NOT LAST LONG AS TEMPERATURES WILL
MOST LIKELY RETURN TO THE UPPER 90S TO TRIPLE DIGIT READINGS. MEDIUM
RANGE MODELS CONTINUE TO SHOW VARYING SOLUTIONS IN THE EXTENDED IN
THE PLACEMENT OF THE UPPER RIDGE. THE GFS CONTINUES TO SUGGEST THE
RIDGE WILL REAMPLIFY ACROSS THE AREA WITH WEAK SOUTHWEST FLOW ALOFT.
THE ECMWF ON THE OTHER HAND SUGGESTS WESTERLY UPPER FLOW AND BRINGS
SOME QPF INTO THE AREA BY FRIDAY NIGHT. GIVEN THESE MODEL
UNCERTAINTIES...HAVE OPTED TO KEEP THE FORECAST DRY BEYOND TONIGHT.

CLK

&&

.FIRE WEATHER...
A SURFACE LEE SIDE TROUGH WILL DEEPEN ACROSS EASTERN COLORADO AND
NEW MEXICO ON SUNDAY...CAUSING WINDS TO VEER MORE TO THE SOUTHWEST.
A TIGHTENED PRESSURE GRADIENT ASSOCIATED WITH THIS DEEPENING LOW
WILL RESULT IN WINDS TO INCREASE TO AROUND 20 TO 25 MPH WITH GUSTS
UP TO 35 MPH. IN ADDITION MINIMUM RELATIVE HUMIDITIES ARE EXPECTED
TO DROP TO AROUND 5 TO 15 PERCENT IN THE WESTERN AND CENTRAL TEXAS
AND OKLAHOMA PANHANDLES WHERE ANY LOW LEVEL MOISTURE WILL BE SCOURED
OUT. THESE CONDITIONS COMBINED WITH VERY DRY FUELS WILL LEAD TO
CRITICAL FIRE WEATHER CONDITIONS FOR THIS AREA. THUS HAVE GONE AND
ISSUED A FIRE WEATHER WATCH FOR THE WESTERN AND CENTRAL TEXAS AND
OKLAHOMA PANHANDLES FROM NOON UNTIL 9 PM CDT. THE SURFACE TROUGH
WILL REMAIN NEARBY ON MONDAY WITH SOUTHWEST WINDS INCREASING AGAIN
TO AROUND 20 TO 25 MPH. IN ADDITION HOT TEMPERATURES IN THE UPPER
90S TO THE TRIPLE DIGITS WILL LEAD TO MINIMUM RELATIVE HUMIDITIES TO
FALL TO AROUND 5 TO 20 PERCENT ACROSS THE ENTIRE AREA. THEREFORE
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE ANTICIPATED
MONDAY. WINDS ARE EXPECTED TO BE LIGHTER FOR MUCH OF THE REMAINDER OF
THE WEEK WHILE A COLD FRONT MID WEEK WILL RESULT IN SLIGHTLY COOLER
TEMPERATURES.

CLK

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                66  99  65  97  65 /  20   5   5   5   5
BEAVER OK                  59 101  66 106  64 /  50  10  10  10   5
BOISE CITY OK              58  97  55 101  61 /  40   5  10   5   5
BORGER TX                  72 105  72 101  71 /  20   5   5   5   5
BOYS RANCH TX              55 103  66 104  67 /  20   5   5   5   5
CANYON TX                  61 100  62  97  64 /  10   5   5   5   5
CLARENDON TX               66 100  67  99  70 /  20   5   5   5   5
DALHART TX                 57 104  54 104  61 /  20   5  10   5   5
GUYMON OK                  58 101  57 104  62 /  40   5  10   5   5
HEREFORD TX                60  99  63  98  63 /  10   5   5   5   5
LIPSCOMB TX                65 103  67 102  68 /  40   5   5  10   5
PAMPA TX                   65  99  70 101  68 /  20   5   5   5   5
SHAMROCK TX                68 100  70 100  69 /  20   5   5   5   5
WELLINGTON TX              70 103  69 103  70 /  20   5   5   5   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
     FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...DALLAM...DEAF
     SMITH...HANSFORD...HARTLEY...HUTCHINSON...MOORE...OLDHAM...
     POTTER...RANDALL...SHERMAN.

OK...FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
     FOR THE FOLLOWING ZONES: CIMARRON...TEXAS.

&&

03/05
Hazardous weather outlook, Jun 11, 2:45 PM CST, 2 hours 10 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
345 PM CDT SAT JUN 11 2011

OKZ001>003-TXZ001>020-121100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
345 PM CDT SAT JUN 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THROUGH TONIGHT.

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE OKLAHOMA
PANHANDLE...AS WELL AS THE NORTH...NORTHEAST...AND EAST TEXAS
PANHANDLE THROUGH 11 PM...

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES THROUGH TONIGHT. SOME OF THE STORMS MAY BE SEVERE...WITH
LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. THE GREATER
CHANCE FOR SEVERE WEATHER WILL BE FOCUSED ACROSS THE OKLAHOMA
PANHANDLE AND THE NORTHEAST HALF OF THE TEXAS PANHANDLE. IN THESE
AREAS...AN ISOLATED TORNADO CANNOT BE RULED OUT THROUGH THIS EVENING.

ALSO...BREEZY SOUTHEAST WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS ARE
EXPECTED. BOATERS SHOULD EXERCISE CAUTION ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE SUNDAY AND
MONDAY MAINLY ACROSS THE WESTERN AND CENTRAL TEXAS AND OKLAHOMA
PANHANDLES DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES. A
FIRE WEATHER WATCH IS IN EFFECT FOR SUNDAY FOR THE WESTERN AND
CENTRAL PARTS OF THE PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING...MAINLY ACROSS
THE OKLAHOMA PANHANDLE AND NORTHEAST HALF OF THE TEXAS PANHANDLE.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS SUNDAY AND MONDAY.

COCKRELL

In the hours before

Special weather statement, Jun 11, 3:49 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
449 PM CDT SAT JUN 11 2011

OKZ002-112215-
TEXAS OK-
449 PM CDT SAT JUN 11 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 515 PM CDT FOR TEXAS COUNTY.

AT 446 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 12 MILES NORTHEAST OF EVA...MOVING
NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

TAB
Local storm report, Jun 11, 4:55 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
555 PM CDT SAT JUN 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             BOOKER                  36.46N 100.54W
06/11/2011  E0.88 INCH       LIPSCOMB           TX   EMERGENCY MNGR

&&

EVENT NUMBER AMA1100292

JACKSON

The radar

The Dodge City radar (KDDC), 153 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

17 hail, 2 tornado. Local standard time, as filed.

Hail, Lipscomb

When
June 11, 4:55 PM CST to 4:57 PM CST
Where
Lipscomb County, 0.89 mi NW of Booker
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.460, -100.540

Hail, Lipscomb

When
June 11, 5:16 PM CST to 5:18 PM CST
Where
Lipscomb County, 0.89 mi NE of Booker
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
36.460, -100.520

Hail, Lipscomb

When
June 11, 5:18 PM CST to 5:20 PM CST
Where
Lipscomb County, 0.89 mi NW of Booker
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.460, -100.540

Hail, Lipscomb

When
June 11, 5:22 PM CST to 5:24 PM CST
Where
Lipscomb County, 3.41 mi ENE of Booker
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
36.460, -100.470

Hail, Hansford

When
June 11, 5:28 PM CST to 5:30 PM CST
Where
Hansford County, 0.56 mi E of Spearman
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.200, -101.190

Hail, Lipscomb

When
June 11, 5:31 PM CST to 5:33 PM CST
Where
Lipscomb County, 4.13 mi ESE of Booker
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
36.430, -100.460

Hail, Hansford

When
June 11, 5:34 PM CST to 5:36 PM CST
Where
Hansford County, 0.56 mi E of Spearman
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.200, -101.190

Tornado, Lipscomb

When
June 11, 5:49 PM CST to 5:51 PM CST
Where
Lipscomb County, 5.86 mi WNW of Darrouzett to 5.37 mi WNW of Darrouzett
Rating
EF0
Path length
0.51 mi
Path width
50 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
36.449, -100.423

An official National Weather Service storm survey determined that the tornado touched down near the intersection of Texas State Highway 15 and County Road 8 approximately six miles west northwest of Darrouzett Texas in Lipscomb County around 1749 CST. The tornado was on the ground for about a half mile with a maximum path width of fifty yards. There was a barn that was damaged along with an outbuilding which was destroyed. The maximum wind speeds in the tornado were estimated to be seventy knots. The tornado dissipated just south of Texas State Highway 15 between County Road 8 and County Road 9 around 1751 CST. There were no injuries or fatalities reported.

Hail, Ochiltree

When
June 11, 5:57 PM CST to 5:59 PM CST
Where
Ochiltree County, Waka
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.280, -101.050

Hail, Lipscomb

When
June 11, 6:03 PM CST to 6:05 PM CST
Where
Lipscomb County, 1.49 mi NNW of Darrouzett
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.450, -100.330

Hail, Lipscomb

When
June 11, 6:14 PM CST to 6:16 PM CST
Where
Lipscomb County, 4.18 mi N of Darrouzett
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
36.490, -100.330

Tornado, Lipscomb

When
June 11, 6:50 PM CST to 6:52 PM CST
Where
Lipscomb County, 5.7 mi WNW of Follett to 5.54 mi WNW of Follett
Rating
EF0
Path length
0.17 mi
Path width
50 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
36.463, -100.224

An official National Weather Service storm survey determined that the tornado briefly touched down near the intersection of County Road 19 and County Road D approximately five and a half miles west northwest of Follett Texas in Lipscomb County around 1850 CST. The tornado was on the ground for three hundred yards with a maximum path width of fifty yards. The tornado dissipated around 1852 CST. There was one outbuilding which was destroyed and the maximum wind speeds were around seventy knots. There were no injuries or fatalities reported.

Hail, Ochiltree

When
June 11, 6:57 PM CST to 6:59 PM CST
Where
Ochiltree County, 0.69 mi S of Perryton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.390, -100.800

Hail, Ochiltree

When
June 11, 7:10 PM CST to 7:12 PM CST
Where
Ochiltree County, 3.45 mi S of Perryton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.350, -100.800

Hail, Lipscomb

When
June 11, 7:30 PM CST to 7:32 PM CST
Where
Lipscomb County, 0.89 mi SW of Booker
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.440, -100.540

Hail, Lipscomb

When
June 11, 7:31 PM CST to 7:33 PM CST
Where
Lipscomb County, 0.89 mi NW of Booker
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
36.460, -100.540

The Booker Texas Fire Department reported a rotating wall cloud with the severe storm and hail.

Hail, Lipscomb

When
June 11, 7:52 PM CST to 7:54 PM CST
Where
Lipscomb County, 4.18 mi S of Darrouzett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.370, -100.330

A trained National Weather Service storm spotter reported that the hail was covering the ground.

Hail, Lipscomb

When
June 11, 8:06 PM CST to 8:08 PM CST
Where
Lipscomb County, 6.93 mi S of Darrouzett
Measured
4.5 in hail
Reported by
Law Enforcement
Coordinates
36.330, -100.330

Hail, Lipscomb

When
June 11, 8:28 PM CST to 8:30 PM CST
Where
Lipscomb County, 3.5 mi S of Follett
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
36.380, -100.140

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyThe tornado archive for Texas, 2011Warnings in Texas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328761, 328762, 328763, 328764, 328765, 328766, 328767, 328960, 328769, 328770, 328771, 328961, 328772, 328773, 328774, 328775, 328776, 328777, 328778.